Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 14, NWS Jacksonville, FL

April 3, 2002Jeff Davis County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Apr 3, 2002, 10:17 PM EST for Jeff Davis County, Georgia. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 3, 2002, 10:17 PM EST (03:17 UTC)
Expired
Apr 3, 2002, 11:00 PM EST
In force
43 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Jeff Davis County, GA

What was reported inside it

TimeReportWhereRemark
Apr 3, 10:30 PM ESTHail 0.75Hazelhurst, GA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 3.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2002-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2002-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1366 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 040317
SVRJAX
GAC161-040400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1016 PM EST WED APR 3 2002

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFF DAVIS COUNTY IN SOUTHEAST GEORGIA

* UNTIL 1100 PM EST

* AT 1016 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 6 MILES
  NORTH OF SNIPESVILLE...OR ABOUT 10 MILES WEST OF HAZLEHURST...
  MOVING EAST AT 40 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 1100 PM EST...
  SNIPESVILLE...
  HAZLEHURST...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL AND DAMAGING WINDS IN EXCESS OF 55 MPH.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

$$

LAT...LON 3186 8291 3173 8276 3180 8254 3195 8254

CAMP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 8:05 PM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Apr 3, 8:05 PM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
805 PM EST WED APR 03 2000

FOR THE EVENING UPDATE...WSR-88D SHOWED SEVERE THUNDERSTORMS ACROSS
SOUTH CENTRAL GEORGIA...ALONG OUTFLOW BOUNDARY AND OUT AHEAD OF
FRONTAL BOUNDARY...MOVING NE. OTHER SHOWERS WERE JUST WEST OF THE
SUWANNEE VALLEY...BUT WERE TRAVERSING THE SAME AREA AND NOT MAKING
MUCH PROGRESS TO THE EAST. EXPECT SOME GRADUAL DECREASE IN COVERAGE
AND INTENSITY NEXT SEVERAL HOURS WITH HEATING OF THE DAY LONG OVER.
WITH THIS IN MIND...WILL LOWER POPS IN THE FLORIDA CWA (FROM LIKELY
TO CHANCE) AND KEEP PREVIOUS 40 PCT POPS IN GA. MARINE...CURRENT OBS
INDICATE WINDS MOSTLY SW NEAR 10 KNOTS OFFSHORE. WILL CONTINUE
PREVIOUS FORECAST OF VEERING WINDS TO WEST OVERNITE AT 10 TO 15
KNOTS OUT AHEAD OF APPROACHING FRONT.

.JAX...
.GA...NONE.
.FL...NONE.

PETERSON/SANDRIK

In the hours before

Special weather statement, Apr 3, 9:31 PM EST, 46 minutes before
GAZ132-133-040400-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
931 PM EST WED APR 3 2002

A VERY STRONG TO SEVERE THUNDERSTORM WITH A HISTORY OF LARGE HAIL
AND DAMAGING WINDS IS APPROACHING THE COFFEE COUNTY AND JEFF DAVIS
COUNTY AREAS. SPOTTER ACTIVATION IS REQUESTED IN COFFEE AND JEFF
DAVIS COUNTIES AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

SANDRIK

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.